Colorado, 2019Lightning Strike in Colorado, July 14, 2019
July 14, 2019 · NWS BOU · 1 event in 1 county or zone
A Denver man was killed and his wife injured after he was struck by lightning when the two were hiking near the Bear Peak West Ridge Trail. The man was likely hit from a direct lightning strike to his upper body.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Denver man was killed and his wife injured after he was struck by lightning when the two were hiking near the Bear Peak West Ridge Trail. The man was likely hit from a direct lightning strike to his upper body. His wife was not directly hit, but injured by the electrical current from the strike that hit her husband.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 14, 9:07 AM MST, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 14, 9:07 AM MST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1007 AM MDT Sun Jul 14 2019
.UPDATE...
Issued at 1007 AM MDT Sun Jul 14 2019
Latest data including the 12Z Denver sounding, Integrated
Precipitable Water from GPS, and satellite all show the present
forecast is on track. Temperatures may be just a couple degrees
cooler than yesterday with the increase in mid level clouds and
weak northerly push ongoing this morning, and this too is already
handled well in the forecast. There is a weak short wave noted
riding up through western Colorado this morning, which will reach
the Front Range by early afternoon. Hard to say if there will
sufficient destabilization before this wave arrives, but
nonetheless convection should fill in where there is more sunshine
given the abundant mid level moisture pushing northeast across the
state. Latest PW data shows about 0.10-0.15 inch increase from
yesterday at this time. Main threats from storms will be similar
to last evening with locally heavy rainfall, small hail, gusty
outflow winds to around 45 mph, and frequent lightning.
&&
.SHORT TERM...(Today and tonight)
Issued at 353 AM MDT Sun Jul 14 2019
The unsettled weather pattern is expected to continue through
tonight. Subtropical moisture will continue to move into the
forecast areas from the west/southwest, around a ridge of high
pressure centered over northwestern New Mexico. Model soundings
indicate precipitable water value 0.80-1.0 inch this afternoon.
Storms should have more of a west to east storm motion once they
get going. High resolution models initiate deep convection over
the higher terrain after 16z. The storms will increase in coverage
over the mountains/foothills through early afternoon then move
eastward. Scenario should be similar to last evening. Localized
heavy rainfall and small hail likely with the stronger storms
along the frequent lightning. Gusty outflow winds in the 35-40 mph
also possible. Conditions will gradually improve from west to
east across the forecast area by mid evening.
.LONG TERM...(Monday through Saturday)
Issued at 353 AM MDT Sun Jul 14 2019
It looks like a very warm week ahead as a strong upper level
ridge pattern is forecast to dominate the weather picture across
the southern half of the country. At the same time, monsoonal
moisture is expected to continue moving over Colorado.
Temperatures at mid-levels are forecast to be warm enough to
support afternoon temperatures across the plains in the mid to
upper 90s. By Wednesday or Thursday, 700 mb temperatures
approaching +20C will be warm enough to cap afternoon convection
and raise afternoon highs to near the 100 degree mark. Monday and
Tuesday will see a continuation of afternoon shower activity
generating over the mountains and foothills due to the presence of
the monsoonal flow coming out of Arizona. These showers may
produce locally heavy rain due to slow storm motions caused by
light to moderate winds at mid and upper levels. As in the past
few days, shower activity is expected to extend from the foothills
out onto the plains Monday and Tuesday. After the dry days on
Wednesday and Thursday, the medium range models are forecasting a
stronger surge of monsoonal moisture to enter the state on Friday
which will bring showers back into the forecast through Saturday.
For the middle of July, it is a pretty typical pattern and a fairly
repetitive forecast cycle. Temperatures rising to the 90s will
cause heat related issues in the afternoons, and nighttime
temperatures will remain mild, in the lower 60s across the plains
for most of the week. Mountain areas will be generally 10 to 15
degrees cooler.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1007 AM MDT Sun Jul 14 2019
Expect another round of showers and thunderstorms over the Denver
area 20Z-02Z. We should see sufficient storm coverage given the
increase in moisture, destabilization, and a little forcing from a
weak disturbance moving northeast across the area. There is high
enough confidence to go with TEMPO -TSRA and wind gusts to around
30 knots in each of the Denver area TAF sites, with the greatest
probability from 21Z-00Z. Outside of that, wind are turning north
to northeast and will hold there til convective outflows begin to
dominate. Then, once storms move east of the area winds are
expected to switch back to normal south/southwest winds 02Z-04Z.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...Barjenbruch
SHORT TERM...Cooper
LONG TERM...Dankers
AVIATION...Barjenbruch
Hazardous weather outlook, Jul 14, 9:43 AM MST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1043 AM MDT Sun Jul 14 2019
COZ030>051-151645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1043 AM MDT Sun Jul 14 2019
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Another round of scattered showers and thunderstorms can be
expected this afternoon and early evening. The storms will first
develop over the higher terrain, and then increase in coverage
and spread east across the urban corridor and northeast plains
during the afternoon and early evening.
The stronger storms will produce locally heavy rain, small hail,
frequent lightning, and brief but strong wind gusts to 40 mph.
Stronger storms may result in minor street and small stream
flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Expect hot temperatures through the upcoming week with highs in
the mid and upper 90s over the plains, and in the 70s and 80s in
the mountains. Scattered afternoon and evening thunderstorms are
expected Monday and Tuesday, with locally heavy rains and gusty
winds. Wednesday and Thursday will be the warmest days of the
week, with almost no showers or thunderstorms. Friday and Saturday
will see a return of shower activity with the possibility of
locally heavy rain again.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight. Rainfall
reports however would be greatly appreciated.
Lightning, Boulder
- When
- July 14, 12:00 PM MST
- Where
- Boulder County, 2.11 mi N of Eldorado Canyon State Park
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 39.960, -105.295
Two hikers were struck by lightning on Bear Peak off the Bear Peak Trail. The male hiker sustained a direct lightning strike and died later at the hospitail. The female hike sustained minor injuries from an indirect strike.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, July 14 to 15, 20195 deaths · 4 events
- Flash Flood and Hail in Minnesota, July 14, 2019$105,000 · 2 in hail · 20 events
- Tornado and Flash Flooding in Mississippi, July 14, 2019$73,000 · EF0 · 16 events
- Flash Flooding and Flood in Kentucky, July 14 to 18, 2019$80,000 · 53 kt wind · 7 events
- Hail and Damaging Winds in Montana, July 14 to 15, 20191.25 in hail · 23 events
- Damaging Winds in Illinois, July 14, 2019$27,000 · 66 kt wind · 2 events
- Hail in South Dakota, July 14, 20192 in hail · 11 events
- Damaging Winds in Montana, July 14, 201968 kt wind · 11 events
- Damaging Winds in North Dakota, July 14 to 15, 201967 kt wind · 8 events
- Flash Flood and Hail in Minnesota, July 14, 20191.5 in hail · 7 events
- Hail and Damaging Wind in North Dakota, July 14, 20191.5 in hail · 6 events
- Flash Flood and Flood in South Dakota, July 14 to 15, 20191 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826570.